Severe cyanide poisoning from an alternative medicine treatment with amygdalin and apricot kernels in a 4-year-old child.
Аннотация
BACKGROUND
The use of complementary and alternative medicine (CAM) is widespread in children with cancer and is poorly regulated.
PATIENTS AND
METHODS
Case report.
RESULTS
We describe a case of severe cyanide poisoning arising from CAM use. A severely agitated, encephalopathic, unresponsive 4-year-old boy (initial Glasgow Coma Scale of 3) with a history of metastatic ependymoma was brought to our emergency department by ambulance services. Initial blood gas analysis demonstrated severe metabolic/lactic acidosis. On detailed questioning of the parents, the use of CAM including intravenous and oral "vitamin B 17" (amygdalin) and oral apricot kernel was reported. After administering sodium thiosulfate, rapid improvement in his medical condition with complete recovery without need for further intensive care treatment was seen. Serum cyanide level was markedly elevated.
CONCLUSIONS
Cyanide poisoning can be the cause of severe encephalopathy in children receiving CAM treatment with substances containing cyanogenic glycosides.
Предметные рубрики MeSH
Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Ошибки и ограничения
История · было → стало
Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.
Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.